Alert archive / California / River Flood Watches in 2017

River Flood Watch 6, NWS Eureka, CA

January 18, 2017Mendocino County, California

NWS Eureka, CA issued this river flood watch at Jan 18, 2017, 9:18 AM PST for Mendocino County, California. It took effect at Jan 19, 2017, 3:44 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 18, 2017, 9:18 AM PST (17:18 UTC)
In effect from
Jan 19, 2017, 3:44 AM PST
Expired
Jan 18, 2017, 3:36 PM PST
In force
Issued by
NWS Eureka, CA
Flood severity
None

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Navarro River near Navarro (NVRC1). The gauge peaked at 20.06 ft at Jan 19, 2017, 3:00 AM PST.

minormoderate10203001/1801/19
Minor stage
23 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

346 
WGUS66 KEKA 181718
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
918 AM PST WED JAN 18 2017

...The National Weather Service in Eureka has issued a flood watch 
for the following rivers in California...

  Navarro River At Navarro affecting Mendocino County.

Steady...heavy rain will continue through the day Wednesday and diminish into 
showers overnight, causing rivers to rise through Thursday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

&&

CAC045-190518-
/O.NEW.KEKA.FL.A.0006.170119T1144Z-170120T0132Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
918 AM PST WED JAN 18 2017

 The National Weather Service in Eureka has issued
* Flood Watch for 
  the Navarro River At Navarro.
* From late tonight through Thursday morning.
* AT  8:15 AM Wednesday the stage was 7.0 feet.
* Minor flooding is possible. 
* Flood Stage is 23.0 feet.
* FORECAST...Flood Stage may be reached by early tomorrow morning.
* This river is forecast to rise above flood stage of 23.0 ft early Thursday
  morning...then forecast to crest near 27.0 ft slightly later in the morning. 
  The river is then forecast to fall below flood stage of 23.0 ft near noon Thursday.

$$
1 follow-up statement
158 
WGUS66 KEKA 182336
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
336 PM PST WED JAN 18 2017

...The flood watch is cancelled for the following rivers in 
California...
 
  Navarro River At Navarro affecting Mendocino County
  and has been replaced by a flood warning.

&&

CAC045-190021-
/O.CAN.KEKA.FL.A.0006.170119T1221Z-170120T0132Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
336 PM PST WED JAN 18 2017

The Flood Watch is cancelled for the Navarro River At Navarro
  and replaced by a Flood Warning.

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood watch went out at Jan 18, 4:48 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 18, 4:48 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
448 AM PST Wed Jan 18 2017

.SYNOPSIS...A cold front will move through the area today
bringing heavy rain this afternoon and evening. Unsettled
weather with periods of rain and mountain snow will continue
through the weekend.

&&

.DISCUSSION...A long westerly fetch of high precipitable water will
take aim on the forecast area today. A 180kt jet max will rapidly
propel the moisture plume into the region by this afternoon with
heavy rain rates developing primarily from about Cape Mendocino
southward. There is a concern for some urban and street flooding.
Once the heavy rain commences, expect advisories for southern
Humboldt county and portions of Mendocino county. One specific
area is the Russian river near Hopland. If the stage reaches 15
feet expect flooding on highway 175 and adjacent low lying farm
land. Other roads and highways may also experience minor flooding.
The highest threat will be this afternoon and evening when a
surface boundary intersects the coastal terrain. It will take time
for the water to recede overnight. The one upshot will be the
rapid drop off in heavy rain tonight after frontal passage. This
rapid fall off in rain rates will mitigate the threat for major
flooding.

Winds have been gusting to 45-55 mph overnight along the Del Norte
county coast and over the coastal mountains above 2000 feet. The
winds have not been as strong along the Humboldt county coast with
only gusts in the mid 30s and lower 40s. We will let the advisory
run through the morning hours. Winds may continue to be breezy
over the ridges this afternoon, but should diminish by this
evening. Another storm Thu evening will probably bring more gusts
to around 45-55 mph over the higher elevations.

Snow levels will be fairly high today. The exception will be in
northeastern Trinity county where BUFKIT profiles continue to
indicate snow as low as 3000 to 3500 feet. Both the NAM and GFS
indicate 850mb cooling in NE Trinity county today. The profiles
even suggest the possibility of freezing rain this morning,
transitioning over to a mix of rain and snow and then all snow
this afternoon and evening. With heavy rain rates arriving this
afternoon, expect snow to pile up above 3500-4000 feet this
afternoon and evening. A winter storm warning for elevations above
3500 feet remains in effect. Expect 6-11 inches in 12 hours above
3500 feet. Granted with snow levels above 3500 feet, there will
not be any major travel impacts on route 299; Buckhorn summit and
Oregon mountain summit. Snow levels should remain above 4000 feet
over South Fork Mountain Summit through the brunt of the heavy
rain today. Freezing levels will fall late tonight into Thu, but
the precip will change to scattered showers.

Conditionally unstable air will develop behind the front later
tonight into Thu morning as 500mb temperatures plummet to -29C.
Expect scattered to numerous showers and falling snow levels.
There may be some light snow amounts over the coastal hills and
mountains above about 3000 feet. Also, there does appear to be a
threat for some lightning and thunder, primarily over the coastal
waters. Conditions will stabilize later on Thu. Shower intensity
and coverage will decrease through the day on Thu.

The next potent storm will quickly approach the coast Thu night
generating another round of rain and windy conditions. This
second storm will not have as much moisture. Rain and snow
amounts will likely be less. We should see some snow in the
coastal mountains. A snow advisory may be necessary, though the
precip max looks to head south of the Cape again.

A third storm will rapidly develop over the weekend. This storm
will probably have more moisture and higher winds. Showery
conditions will probably persist into Monday as a surface
low remains parked offshore the Pacific Northwest coast. For Tue
and Wed, the models have been trending drier as a ridge builds
closer to the coast and northerly flow aloft develops. Rain
chances have been dropped below climatology.

Beach hazards...Huge long period westerly swell will pound the
beaches of Northern California Friday through Saturday. Latest ENP
guidance has slowed down the arrival time of the 25-30 ft swell.
Surf in excess of 30+ ft may hold off til late Friday into Friday
night. Confidence remains high this will be a major threat for
both beachgoers and mariners. Standby for more information and an
official high surf warning.

&&

.AVIATION...VFR to MVFR conditions and temporary IFR conditions
and moderate and gusty winds will continue at KCEC and KACV through
this afternoon. The lower conditions will be due to reduced ceilings
and/or visibilities due to rain showers, stratus and patchy fog as
a cold front approaches the area. VFR to MVFR conditions and temporary
IFR conditions and light to moderate winds will continue at KUKI
through the early morning with the lower conditions due to reduced
ceilings and/or lower visibilities due to rainshowers, stratus
and/or patchy fog. The winds will become moderate and gusty winds
late this morning through this afternoon at KUKI.

&&

.MARINE...A strong low pressure system off the northwestern
United States coast and associated cold front will maintain
elevated winds and seas across the waters today. The winds will
diminish this evening and overnight tonight. Elevated seas will
persist across the waters through this weekend as a series of cold
fronts move through the region. However seas will diminish
slightly Thursday then increase more on Friday. Seas will peak on
Friday then diminish on Sunday. The winds will increase on
Saturday. A gale warning will remain in effect across the outer
waters and northern near shore waters through this afternoon. A
small craft advisory will remain in effect across the southern
near shore waters through early this morning. A gale warning will
be in effect across the southern near shore waters later this
morning through this afternoon.

&&

.HYDROLOGY...Moderate to heavy rain rates this afternoon and
evening may lead to rapid rises on main stem rivers. The
exception will be the Eel river which will rise slowly. Be on the
look out for flooded roadways and other low lying rural areas.
Standby for an official river statement later this morning. For up
to date information on rapidly changing river conditions see the
CNRFC's webpage at www.cnrfc.noaa.gov

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 11 AM PST this morning for CAZ101-103.

     Wind Advisory until 1 PM PST this afternoon for CAZ102-104>106.

     Winter Storm Warning from 10 AM this morning to 4 AM PST
     Thursday for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 3 AM PST early this morning for
PZZ450-475. Gale Warning until 3 PM PST this afternoon for
PZZ450-475. Gale Warning until 3 PM PST this afternoon for
PZZ470. Small Craft Advisory until 9 AM PST this morning for
PZZ455. Gale Warning from 9 AM this morning to 3 PM PST this
afternoon for PZZ455.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 18, 5:13 AM PST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
513 AM PST WED JAN 18 2017

CAZ101-103-191315-
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-
513 AM PST WED JAN 18 2017

...WIND ADVISORY IN EFFECT UNTIL 11 AM PST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT FOR THIS MORNING.
EXPECT GUSTS AROUND 45 TO 50 MPH

HEAVY RAIN TODAY. MINOR FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WET AND UNSETTLED WEATHER THROUGH THE WEEKEND.

HIGH SURF EXPECTED FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ102-104>106-191315-
DEL NORTE INTERIOR-SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-
513 AM PST WED JAN 18 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT FOR ELEVATIONS ABOVE 2000
FEET THIS MORNING. EXPECT GUSTS UP TO 55 MPH THIS MORNING.

HEAVY RAIN TODAY. MINOR FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WET AND UNSETTLED WEATHER THROUGH THE WEEKEND.

HIGH SURF EXPECTED FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ107-191315-
NORTHERN TRINITY-
513 AM PST WED JAN 18 2017

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 AM
PST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT FOR ELEVATIONS
ABOVE 3500 FEET TODAY THROUGH TONIGHT. EXPECT 6 TO 12 INCHES OF
SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WET WEATHER WITH PERIODS OF RAIN AND SNOW THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ108-110>113-191315-
SOUTHERN TRINITY-NORTHWESTERN MENDOCINO INTERIOR-
NORTHEASTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
513 AM PST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN THIS AFTERNOON AND EVENING. MINOR FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WET AND UNSETTLED WEATHER THROUGH THE WEEKEND. LOWER ELEVATION
SNOW POSSIBLE LATE IN THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ109-191315-
MENDOCINO COAST-
513 AM PST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SOUTHERLY WINDS GUSTING TO 40 MPH TODAY.

HEAVY RAIN THIS AFTERNOON AND EVENING. MINOR FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WET AND UNSETTLED WEATHER THROUGH THE WEEKEND.

HIGH SURF EXPECTED FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 9:33 AM PSTRiver Flood AdvisoryEKAMendocino28 hr
Jan 18, 11:03 AM PSTWind AdvisoryEKADel Norte, Humboldt5 hr
Jan 18, 1:22 PM PSTAreal Flood AdvisoryEKADel Norte, Humboldt, Trinity3 hr
Jan 18, 2:58 PM PSTRiver Flood WarningEKAMendocino26 hr

Nearby

River Flood Watches in California, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.